Osteonecrosis of the Jaw
Source: American Dental Association Recent news reports have alarmed and confused many patients who receive oral bisphosphonates. That’s because uncommon complications are linked to these drugs. The drugs have been associated with osteonecrosis (os-tee-oh-ne-kro-sis) of the jaws (ONJ), a rare but potentially serious condition that can cause severe destruction of the jawbone(s). Most cases of ONJ have been seen in cancer patients who receive treatment with intravenous bisphosphonates. To date, about 94 percent of all ONJ cases have been linked to intravenous bisphosphonate use and 6 percent linked to oral bisphosphonates. The true risk posed by oral bisphosphonates remains uncertain, but researchers agree that it appears very small. Given the risks associated with osteoporosis and the proven benefits of oral bisphosphonate therapy, do not stop taking these medications before discussing the matter fully with your physician. Tell your dentist If your physician prescribes an oral bisphosphonate, it’s important to tell your dentist so that your health history form can be updated. Because some dental procedures, such as extractions, may increase your risk of developing ONJ, the American Dental Association published treatment guidelines for patients on bisphosphonates.6 The medical and dental communities continue to study ways to prevent and treat ONJ to ensure the safest possible result for dental patients taking bisphosphonates. Your physician serves as the best source of information regarding your need for oral bisphosphonates. Given the significant benefits of osteoporosis medication, your physician may recommend that you continue taking it despite the slight risk of ONJ. While neither your physician nor your dentist can eliminate the possibility of a patient developing ONJ, regular dental visits and maintaining excellent oral hygiene are essential in helping to avoid osteonecrosis.